Over-the-counter (OTC) medications are non-prescription drugs available in pharmacies, supermarkets, and similar stores. When used as directed, these medications are safe for most people. However, OTC medications do interact with other substances and can be dangerous when used by people with certain health conditions. OTC medications also have a risk for overdose, abuse, and addiction.
OTC medication abuse is dangerous. Abuse occurs when a medication is overused or used for unintended purposes. For example, some people misuse OTC medications to achieve a euphoric high or to self-medicate for mental health disorders. OTC medications are also altered and used in recipes to create dangerous street drugs. There is a risk that someone abusing over-the-counter medications might move onto illicit drugs to achieve a more powerful reaction.
OTC drugs are relatively safe when used properly, but they can be dangerous. And as with any drug, there are risks involved with taking OTC products.
Recreational use of OTC drugs is dangerous. Over time these drugs alter brain chemistry. Someone using any medication consistently builds tolerance and needs to use more to achieve the same effect. This also puts them at risk for overdose.
It is also possible for the body to become dependent on OTC drugs and for someone to experience withdrawal if they stop using the drug. Symptoms of OTC drug withdrawal include:
Because these drugs are safe, recognizing an OTC drug problem is a challenge. They also don’t carry the same risks associated with obtaining the drug that you find with illicit drugs. However, abuse of or addiction to OTC medications is a serious problem.
If you or someone you love continues to use an OTC medication even after suffering negative consequences or is abusing these drugs in any way, it’s important to seek help.
COVID-19 Doesn’t Have to Stop You From Getting Help
Rehab facilities are open and accepting new patients
An overdose is a risk when using OTC medications.
Health risks associated with OTC medication overdose include:
An overdose can occur even when someone uses the medication as intended, so it’s important to read and understand the instructions before taking an over-the-counter medication.
One of the most common overdose incidents occurs when someone mixes medications without realizing they contain the same ingredients. This is why it’s important to review a drug’s label before using it.
Taking one or more otherwise safe medications simultaneously is potentially fatal due to overdose. This is double-dosing and it occurs when someone uses two medications containing the same active ingredients. An example of double-dosing would be someone taking acetaminophen to reduce a fever and also taking a cold or flu medication that contains acetaminophen.
Knowing the active ingredient in OTC medications, especially pain relievers, that you use helps reduce the risk of overdose.
There are two classes of OTC pain relievers: acetaminophen and NSAIDs.
Acetaminophen is sold generically or under the brand name Tylenol. It’s also found in many other OTC pain relievers, fever reducers, and cold and flu medications.
If you choose to medicate with any of these products, it’s important to use only one at a time and take as directed. Also, compare the ingredients with any prescription medications you are taking. If you have any concerns, contact your doctor before using these or any other OTC medications.
Certain OTC medications are abused more frequently than others. These include medications intended to treat:
These medications are abused for their active ingredients.
Abusing DMX triggers hallucinations and a high based on the dose. The recommended maximum daily dose is 120 mg. Taken in higher doses, DXM triggers euphoria, loss of motor coordination, visual distortions, and out-of-body sensations. Very high doses of DXM causes:
Pseudoephedrine is a stimulant. Its intended use is relieving nasal and sinus congestion. Large doses of pseudoephedrine might cause hallucinations or an intense high. Abuse of this drug causes:
Pseudoephedrine is also used as an ingredient in methamphetamine. Methamphetamine, meth, or crystal meth is addictive and extremely dangerous.
Nasal decongestant sprays can also lead to a “nasal spray addiction” in some users. This addiction typically forms with long-term and frequent use of nasal sprays. It also causes rebound nasal congestion.
Dimenhydrinate combats motion sickness and vertigo. Taken in high doses, it creates a psychedelic effect.
In high doses, dimenhydrinate can cause certain side effects, such as:
High doses of this drug can be fatal.
OTC pain relievers are relatively safe when used as directed. However, people abuse these drugs by:
Misuse of over-the-counter pain relievers causes stomach problems and other complications.
Treatment is available for those abusing or addicted to OTC medications.
The appropriate treatment protocol depends on the type of drug being abused and the extent of the abuse. It’s also important that someone with a co-occurring disorder abusing OTC meds be treated for both issues simultaneously.
Treatment is available on an inpatient, outpatient, or partial hospitalization basis. Treatment options include:
Most people benefit from a combination of these therapies.
Find Help For Your Addiction
You don’t have to overcome your addiction alone. Professional guidance and support is available. Begin a life of recovery by reaching out to a specialist today.
Center for Drug Evaluation and Research. “Understanding Over-the-Counter Medicines.” FDA, 14 Aug. 2019, www.fda.gov/drugs/buying-using-medicine-safely/understanding-over-counter-medicines.
“Diet Pills Are Dangerous. What You Can Do as a Parent.” CHLA, 17 July 2014, www.chla.org/blog/rn-remedies/diet-pills-are-dangerous-what-you-can-do-parent.